Page 1 of 1

Propranolol withdrawal syndrome

PostPosted: June 16th, 2012, 7:08 am
by jorge
I believe that some of you take propranolol (Inderal) to deal with the symptoms of BFS or anxiety, so I would like to share my experience.

My neuro suggested that I took this medicine (40 mg, once a day) because of the tremor. I did it for a week, got no results other than a slower heart beat rate (from 80 to 70 bpm) and decided to stop taking it.

Unexpectedly, a strong withdrawal syndrome followed in the next day. I had tachycardia (120 bpm), shaky hands, dizziness and strong anxiety. My mind was racing fast, I had to come back earlier from work and was feeling like in the verge of a panic attack. Then I took 20 mg propranolol and I was alright after 30 minutes. Amazing! I took it only for one week and somehow my body got hooked on it.

The doctor did not alert me that some people may have withdrawal syndrome from propranolol.
Now I have to slowly decrease the dosage for two/three weeks to make the symptoms easier to deal with.

So, don’t stop taking beta blockers abruptly.

Prevention of propranolol withdrawal mechanism by prolonged small dose propranolol schedule.
http://www.ncbi.nlm.nih.gov/m/pubmed/6278914/

The beta-adrenergic blockade withdrawal phenomenon
http://www.ncbi.nlm.nih.gov/pubmed/6188921

Re: Propranolol withdrawal syndrome

PostPosted: June 16th, 2012, 12:19 pm
by chicagobfs
I take propanolol on occasions such as school presentation. But did take different beta blocker for over a month and never had any side effects after stoping, however that one was for headaches and worked on calcium or sodium Chanel's, not sure...so its probably different since it doesnt stop adrenaline if I'm correct. Thx for sharing

Re: Propranolol withdrawal syndrome

PostPosted: June 16th, 2012, 7:59 pm
by Aoi
There is a well-known withdrawal syndrome for several beta-blockers, including atenolol, propanolol, et al. I was on atenolol for a couple of months last year, then stopped taking it without noticeable effects. There's a lot of individual variation, especially if other medications or conditions are involved, and generally tapering is advised.

Re: Propranolol withdrawal syndrome

PostPosted: June 18th, 2012, 1:56 pm
by jorge
My neuro suggested that I took propranolol before presentations, as chicagobfs pointed. However, I deiced to test it for a few days for side-effects.
Aoi, you are right, the reaction depends a lot on the individual. Withdrawal syndrome after taking only 40 mg daily is very unusual.
After three days taking half dosage, I fell fine again. Just a couple of days to go down to 10 mg.
And never more :)